Thunderstorm Wind, Ulster
- When
- August 2, 12:18 PM EST
- Where
- Ulster County, 2.07 mi S of Brodhead
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.920, -74.270
Tree limbs were knocked down.
Scattered strong to severe thunderstorms developed across eastern New York during the afternoon hours on Wednesday, August 2, 2017. This was due to an upper level disturbance passing through the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Scattered strong to severe thunderstorms developed across eastern New York during the afternoon hours on Wednesday, August 2, 2017. This was due to an upper level disturbance passing through the area. The severe thunderstorms knocked down trees and power lines in Ulster county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 2, 11:01 AM EST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Albany NY 1201 PM EDT Wed Aug 2 2017 .SYNOPSIS... Warm and humid conditions will prevail this afternoon through the remainder of the work week. Scattered showers and thunderstorms will develop this afternoon ahead of an approaching upper level disturbance with some locally heavy rainfall. Scattered mainly afternoon thunderstorms are expected Thursday and Friday, with more numerous showers and thunderstorms expected Friday night into a portion of Saturday as a cold front slowly moves across the region. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 1201 PM EDT... Another quick update to expand slight chc pops into the southern Adirondacks and Mohawk Valley. A few cells have popped up with the differential heating ahead of the weak short-wave. Also, noted the SBCAPEs from the SPC Rapid Refresh Mesoanalysis area are in the 2000+ J/kg range from the Capital Region south and west. Pulse-type convective mode is expected most of the afternoon with locally heavy rainfall. SPC upgraded locations south and east of the southern Adirondacks and western Mohawk Valley to a Marginal Risk. It is a pulse thunderstorms environment this afternoon with the 0-6 km deep layer shear generally less than 15 kts based on the latest NAM and RAP. MUCAPEs on the NAM do increase to 1000-2000 J/kg, but the sfc dewpts may be a little overdone. The GFS has SBCAPEs mainly in the 500-1500 J/kg range with slightly higher pockets. This looks more in line with the sfc observations and what is anticipated. PWATs due increase to 1-1.5 inches with slightly higher values over the southeast extreme of the fcst area. The 12Z KALY sounding has a PWAT of 1.3 inches with a convective temp of 84F. Some mid and high clouds are over locations from the Capital Region south and east with one weak short-wave moving through the region currently. Another one is approaching from southeast PA. H500 temps are a tad cooler than normal in the -11C (KALY) to -13C (KBUF) today. The mid-level lapse rates are respectable in the 6.5C-7C/km range in the NAM/GFS. Anticipate pulse thunderstorms forming due to the differential heating between the mountains/valleys and lake/ocean breeze boundaries with the main threat area from the Capital Region south and east. Any severe threat looks isolated, but we did maintain small hail/gusty winds in the grids, but expanded slightly further north. DCAPES are in the 750-1000 J/kg range, so isolated wet microbursts will be possible. Locally heavy downpours are also possible, and will watch for any heavy rainers for the slow movement/pulse t-storms. FFG values are high and it has been drier the past 5-7 days, so not expecting any flash flood watch at this time. Temps were tweaked slightly upward in the lower to mid 80s in the valleys with 75-80 for most higher elevations. It will also be slightly more humid than Tuesday, with dewpoints climbing into the mid to perhaps upper 60s this afternoon. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/... Tonight, showers/thunderstorms should decrease in areal coverage this evening, and should end by around midnight. Fog will then form, and could be more widespread and dense than recent nights due to antecedent rainfall. Lows should range from the mid/upper 50s across higher elevations, to the lower/mid 60s in valleys. Thursday, another warm and humid day with scattered, mainly afternoon/evening showers and thunderstorms once again. Forcing may be weaker compared to today, and instability may be less as the cold core from the nearby trough moves downstream. So, have indicated mainly scattered coverage of showers/storms. Heavy downpours will remain possible as storm movement remains sluggish, along with PWAT's nearing 1.5 inches. Highs should reach the mid/upper 80s in valley areas, and upper 70s to lower 80s across higher terrain. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Thursday night through Saturday...A slow moving cold front will slide Southeast out of Canada bringing a chance for showers and thunderstorms Thursday night through Friday. Any showers/thunderstorms will be widely scattered during the day on Friday with the best POPs over the Adirondacks. Quickly following this frontal boundary is a strong low pressure over the Great Lakes region. GFS/NAM/ECMWF all suggesting a negatively tilted upper trough providing efficient upper dynamics and forcing for surface height falls over the region. The cold front outlined by a robust 850-hPa theta-e gradient looks to push through the region late Friday night into early Saturday morning. Instability will be limited during the early morning hours so the primary threat will be torrential rains since there is good model consensus that the front comes through during the early morning hours. PWAT standardized anomalies are 1-2 std above normal suggesting a potential heavy rain risk. The SPC has outlined our western most counties in a slight risk for severe thunderstorms but will hold off on any enhanced working at this time due to the timing of the front. There will be some lingering showers Saturday afternoon and possibly a rumble of thunder. Highs Friday will be in the low to mid 80s with lows in the 60s. Highs Saturday will be in the 70s with lows in the mid to upper 50s. Sunday and Monday...Surface high pressure will be in place providing dry conditions and partly cloudy skies on Sunday through most of Monday until the chance for showers returns late Monday afternoon with an approaching low pressure system from the Mid-Atlantic region. Highs will generally be in the 70s with lows in the upper 50s to low 60s. Tuesday and Wednesday...GFS/ECMWF both suggesting a "winter-type" low pressure system developing to our South and moving up through the Northeast U.S. on Tuesday possibly bringing a large swath of stratiform rain to the region. High pressure builds back in on Wednesday bringing back pleasant conditions. Highs will be in the mid to upper 70s everywhere besides the higher terrain which will run about 5 degrees cooler. Lows will be in the mid to upper 50s. && .AVIATION /16Z WEDNESDAY THROUGH SUNDAY/... Any patchy fog/low stratus should dissipate between 12Z- 13Z/Wed, with VFR conditions then prevailing until scattered showers/thunderstorms develop in the afternoon. Localized MVFR/IFR conditions will be possible within any heavier showers/thunderstorms, with best potential between 18Z-22Z/Wed. Patchy/areas of fog should form again tonight, especially in any areas which receive afternoon rainfall. Areal extent of fog may be slightly more extensive compared to recent morning's, especially if rainfall is more widespread this afternoon. Expect periods of IFR Vsbys/Cigs, esp after 07Z/Thu. Light/variable winds are expected through mid morning, then winds will become southwest to south at around 5 KT. Expect light/variable winds once again after sunset through tonight. Winds will be stronger, and variable in direction in and near any thunderstorms. Outlook... Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Friday: Moderate Operational Impact. Chance of SHRA...TSRA. Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Saturday: High Operational Impact. Likely SHRA...TSRA. Saturday Night: No Operational Impact. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... Warm and humid conditions will prevail through remainder of the week. Showers and thunderstorms will develop this afternoon ahead of an approaching upper level disturbance. Scattered mainly afternoon thunderstorms are expected Thursday and Friday, with more numerous showers and thunderstorms expected Friday night into a portion of Saturday as a cold front slowly moves across the region. Minimum relative humidity values are forecast to be generally 50 to 60 percent both Wednesday and Thursday afternoons, with a recovery to 90 to near 100 percent at night, with areas of dew formation likely. Light and variable this morning will become south to southwest at less than 10 mph this afternoon, then become light/variable again tonight. On Thursday, winds will be mainly from the south to southwest at 5-10 mph. Winds will be stronger, and variable in direction in and near any thunderstorms. && .HYDROLOGY... Showers and thunderstorms will develop later this morning into the afternoon ahead of an approaching upper level disturbance. The most widespread coverage will be from the I-90 corridor and areas south. Locally heavy rainfall will be possible due to slow storm movement. This could lead to localized ponding of water in low lying/poor drainage and urban areas. Scattered showers/thunderstorms with locally heavy rainfall will be possible Thursday and Friday, mainly in the afternoon. Widespread showers and thunderstorms, some containing heavy rainfall, will be possible Friday night into Saturday morning as a cold front slowly moves east across the region. Again, localized ponding of water in low lying/poor drainage and urban areas will be possible. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...KL/Wasula NEAR TERM...KL/Wasula SHORT TERM...KL LONG TERM...Cebulko AVIATION...KL FIRE WEATHER...IAA/KL HYDROLOGY...IAA/KL
Hazardous Weather Outlook National Weather Service Albany NY 1254 PM EDT Wed Aug 2 2017 CTZ001-013-MAZ001-025-NYZ041>043-047>054-058>061-063>066-083-084- VTZ013>015-031445- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 1254 PM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York excluding the western Adirondacks and Mohawk Valley, and for southern Vermont. .DAY ONE...Today and Tonight. Scattered thunderstorms will develop this afternoon. There is a marginal risk for severe weather. A few thunderstorms will have the potential to produce gusty winds and hail approaching severe limits, and locally heavy rainfall which could lead to ponding of water in low lying, poor drainage and urban areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered non severe thunderstorms are expected Thursday afternoon. There is a marginal risk for severe thunderstorms late Friday afternoon through Saturday morning, as a cold front moves across the region. Isolated damaging wind gusts would be the greatest potential hazard from these thunderstorms. In addition, locally heavy rainfall could lead to ponding of water in low lying, poor drainage and urban areas Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NYZ032-033-038>040-082-031445- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Fulton- 1254 PM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for the western Adirondacks and Mohawk Valley of east central New York. .DAY ONE...Today and Tonight. Scattered thunderstorms will develop this afternoon. There is a marginal risk for severe weather. A few thunderstorms will have the potential to produce gusty winds and hail approaching severe limits, and locally heavy rainfall which could lead to ponding of water in low lying, poor drainage and urban areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered non severe thunderstorms are expected Thursday afternoon. There is a slight risk for severe thunderstorms late Friday afternoon through Saturday morning, as a cold front moves across the region. Damaging winds gusts would be the greatest potential hazard from these thunderstorms. In addition, locally heavy rainfall could lead to ponding of water in low lying, poor drainage and urban areas Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Albany NY
1110 AM EDT WED AUG 2 2017
NYZ058-063-021600-
Western Ulster-Western Greene-
1110 AM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ULSTER AND
SOUTHWESTERN GREENE COUNTIES...
At 1109 AM EDT, a strong thunderstorm was located near Fleischmanns,
or 15 miles southwest of Hunter, moving northeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hunter, Woodstock, Windham, Prattsville, Woodland Valley Campground,
West Shokan, Kenneth L Wilson Campground, Phoenicia, Mount Tremper,
Lanesville, Shandaken, Ashland, Jewett, Lexington, Denning,
Tannersville, West Settlement, North Lexington, Maplecrest and
Oliverea.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4212 7456 4215 7453 4214 7450 4217 7445
4220 7454 4230 7447 4236 7439 4232 7405
4198 7416 4190 7451 4203 7476
TIME...MOT...LOC 1509Z 238DEG 9KT 4209 7447
DBTSpecial Weather Statement National Weather Service Albany NY 1144 AM EDT WED AUG 2 2017 NYZ033-041-042-021630- Hamilton-Northern Saratoga-Northern Warren- 1144 AM EDT WED AUG 2 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HAMILTON...WEST CENTRAL WARREN AND NORTHWESTERN SARATOGA COUNTIES... At 1143 AM EDT, a strong thunderstorm was located over Sacandaga Campground, or 17 miles south of Speculator, moving east at 10 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. This storm will be near... Day Center around 1230 PM EDT. Other locations impacted by this storm include Hope Falls, Lake View, Tenantville, Benson, Blackbridge, Harrisburg, Bakertown and Hope. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4325 7430 4339 7437 4349 7406 4328 7396 TIME...MOT...LOC 1543Z 250DEG 10KT 4334 7426 DBT
Special Weather Statement National Weather Service Albany NY 1204 PM EDT WED AUG 2 2017 NYZ058-063-021700- Western Ulster-Western Greene- 1204 PM EDT WED AUG 2 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ULSTER AND SOUTHWESTERN GREENE COUNTIES... At 1204 PM EDT, a strong thunderstorm was located near Woodland Valley Campground, or 16 miles southwest of Hunter, moving northeast at 15 mph. Winds of around 40 mph and half inch hail are possible with this storm. This storm will be near... Woodland Valley Campground around 1220 PM EDT. Mount Tremper around 1230 PM EDT. Phoenicia around 1235 PM EDT. Lanesville around 1250 PM EDT. Other locations impacted by this storm include Edgewood, Frost Valley, Big Indian, Oliverea, Chichester, Woodland, Spruceton, West Kill, Allaben and Willow. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4194 7444 4201 7456 4224 7439 4210 7413 TIME...MOT...LOC 1604Z 220DEG 12KT 4203 7444 TAW
Special Weather Statement National Weather Service Albany NY 1219 PM EDT WED AUG 2 2017 NYZ058-059-021645- Eastern Greene-Western Greene- 1219 PM EDT WED AUG 2 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREENE COUNTY... At 1219 PM EDT, a strong thunderstorm was located over Hunter, moving northeast at 15 mph. Winds of 40 to 50 mph and half inch hail are possible with this storm. This storm will be near... North-South Lake Campground around 1240 PM EDT. Windham around 1245 PM EDT. Other locations impacted by this storm include South Durham, Durso Corner, Hensonville, Jewett, Jewett Center, Maplecrest, Tannersville, Round Top, Acra and Haines Falls. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4211 7414 4222 7437 4241 7420 4229 7396 TIME...MOT...LOC 1619Z 220DEG 11KT 4222 7423 TAW
Special Weather Statement
National Weather Service Albany NY
1250 PM EDT WED AUG 2 2017
NYZ033-041-082-021730-
Hamilton-Northern Fulton-Northern Saratoga-
1250 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HAMILTON...
NORTHWESTERN SARATOGA AND NORTHEASTERN FULTON COUNTIES...
At 1250 PM EDT, a strong thunderstorm was located over Northampton
Beach Public Campground, or 12 miles northeast of Gloversville,
moving northeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
This storm will be near...
Northville around 1255 PM EDT.
Edinburg around 105 PM EDT.
Day Center around 125 PM EDT.
Corinth and Lake Luzerne-Hadley around 130 PM EDT.
Other locations impacted by this storm include Fairchilds Corners,
Fish House, Munsonville, Tenantville, Sweets Crossing, Benedict,
Glenwild, Conklingville, Maple Grove and Carpenters Corners.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4339 7396 4340 7388 4338 7387 4336 7388
4334 7385 4333 7386 4330 7383 4325 7384
4325 7379 4321 7377 4312 7411 4312 7412
4311 7414 4308 7425 4325 7435
TIME...MOT...LOC 1650Z 246DEG 19KT 4320 7421
DBTSpecial Weather Statement National Weather Service Albany NY 116 PM EDT WED AUG 2 2017 NYZ047-021800- Schoharie- 116 PM EDT WED AUG 2 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SCHOHARIE COUNTY... At 115 PM EDT, a strong thunderstorm was located near Summit, or 9 miles south of Cobleskill, moving southeast at 15 mph. Wind gusts up to 50 mph and half inch hail are possible with this storm. This storm will be near... Breakabeen and North Blenheim around 140 PM EDT. Middleburgh around 145 PM EDT. Other locations impacted by this storm include Beards Hollow, Watsonville, Baird Corners, Huntersland, Vorman Corners, Broome Center, Ruth, West Fulton, East Jefferson and West Middleburgh. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4249 7465 4266 7456 4259 7424 4240 7437 TIME...MOT...LOC 1715Z 292DEG 12KT 4255 7452 TAW
The Albany radar (KENX), 76 km away, was scanning. The volume nearest the first event began at 17:18 UTC.
4 thunderstorm wind. Local standard time, as filed.
Tree limbs were knocked down.
Trees and wires were knocked down.
A large branch split off a 20 foot tall tree.
Numerous tree limbs and small trees were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710947, 710950, 710958, 710959.